Drought, Animas River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Occasional storms brought precipitation to western Colorado during the month. However, precipitation amounts were not significant enough to have a major impact on the extreme drought conditions that persisted.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Occasional storms brought precipitation to western Colorado during the month. However, precipitation amounts were not significant enough to have a major impact on the extreme drought conditions that persisted. See the January 2003 Storm Data publication for a continuation on this drought situation for western Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 2:45 PM MST, 9 hours 15 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MST SAT NOV 30 2002 SPINNING CLOSED LOW CENTERED OVER SOUTHERN CALIFORNIA IN THE PROCESS OF SHEARING EASTWARD DURING THE NEXT 24 HOURS. DEFORMATION AXIS THIS AFTERNOON WAS SITUATED WEST TO EAST ACROSS CENTRAL UTAH AND SOUTHWEST COLORADO. THIS AXIS WILL SLOWLY SHIFT NORTHWARD AND BE LOCATED FROM NORTHEAST UTAH INTO WEST CENTRAL COLORADO. LATEST SATELLITE IMAGERY SHOWS DEFORMATION ZONE STRENGTHENING WITH A CLOUD SHIELD EXPANDING. THE RUC MODEL AND MESOETA SHOWS PRECIPITATION INCREASING OVERNIGHT. GIVEN CURRENT TRENDS OFFERED ON SATELLITE IMAGES.. WILL BOOST POPS ENTIRE FORECAST AREA OVERNIGHT. WESTERLY JET WILL BE POSITIONED OVER ARIZONA AND NEW MEXICO.. LEAVING OUR FORECAST AREA WITH RELATIVELY LIGHT WINDS ALOFT (LESS THAN 20 KNOTS AT H7 LEVEL.) WITH THE LACK OF WINDS ALOFT.. LOOKING FOR SNOW AMOUNTS TO STAY BELOW ADVISORY CRITERIA. THE SOUTHWESTERN SAN JUANS WILL HAVE A PERIOD OF DECENT SNOW ACCUMULATION FROM MIDNIGHT TO 6 AM OVERNIGHT.. THEN THE WINDS SHIFT TO A WESTERLY COMPONENT FOR DECREASING SNOW SHOWERS. APPEARS SNOW ACCUMULATIONS FOR THE SAN JUANS WILL RANGE FROM 3 TO 5 INCHES. BEHIND THE DEFORMATION AXIS.. STATIC STABILITY DECREASES FOR THE SOUTHERN HALF OF FORECAST AREA.. MAKING PRECIPITATION MORE SHOWERY. ONCE AGAIN.. DUE TO THE LACK OF JET SUPPORT.. SHOWERS WILL BE DISORGANIZED AND MORE HIT AND MISS. FOR SUNDAY NIGHT AND MONDAY.. LOW LYING MOISTURE WILL LINGER ACROSS NORTHWESTERN COLORADO. THE AIR MASS WILL BE STABLE THROUGH THIS PERIOD.. SO CLOUD COVER WILL BE WIDESPREAD BUT SNOW CHANCES WILL NOT BE VERY HIGH. ON TUESDAY.. A THERMAL GRADIENT DEVELOPS DUE TO AN APPROACHING COLD FRONT AND SHORT WAVE ALOFT FROM THE NORTH. AGEOSTROPHIC FLOW ALOFT ALLOWS SURFACE TROUGH TO FORM.. INCREASING LOW LEVEL CONVERGENCE. SNOW CHANCES FOR NORTHWEST COLORADO WILL INCREASE (FROM SLIGHT CHANCE TO CHANCE.) FOR THE SOUTHERN HALF.. DRY WEATHER EXPECTED AS REMNANTS OF DEFORMATION ZONE BREAKS APART. AND WHAT/S LEFT OF THE CLOSED LOW CIRCULATION EJECTS EASTWARD SOUTH OF COLORADO. FRISBIE EXTENDED...(WED-SAT) TDYS MRF SOLUTION MORE IN LINE WITH YDAS EC... WITH SLOWER MOVEMENT OF SHORTWAVE INTO OUR CWA. EVEN THIS LATEST MRF RUN FASTER AND STRONGER THAN CURRENT EC PROGS. FEEL THAT WITH OMEGA BLOCK LIKE PATTERN THE EC SOLUTION IS PROBABLY THE BEST CHOICE. WITH THAT SAID THE EC DOES BRING A SFC FRONT/BAROCLINIC BOUNDARY TO OUR NRN BORDER WED...THEN IT APPEARS TO SLIDE DOWN THE EAST SLOPES. AT THIS TIME BELIEVE SFC FRONT WILL ONLY AFFECT NRN ZONES WITH COOLER AIR FILTERING OVER THE REMAINDER OF THE CWA LATE WEDNESDAY AND EARLY THURSDAY. DYNAMIC AND OROGRAPHIC LIFT SHOULD BE ENUF TO GENERATE SNOW OVER THE NORTH...SO WILL INTRODUCE SLIGHT CHANCE AT THIS TIME. THURSDAY AND FRIDAY APPEAR DRY WITH A NORTHWEST FLOW...THEN THE MRF INDICATES ANOTHER CLOSED LOW TRIES TO MOVE INLAND FROM OFF THE CA COAST SATURDAY. USUALLY TIMING OF EJECTING CUTOFF LOWS IS TO FAST...BUT ADVERTIZED CHANGES IN HEMISPHERIC FLOW PATTERN WOULD INDICATE THE DEVELOPMENT OF A MORE PROGRESSIVE PATTERN BY LATE NEXT WEEK. SO DUE TO SOME UNCERTAINTY WILL LEAVE SATURDAY DRY FOR NOW. .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-011400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 603 AM MST SAT NOV 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE... LOW CLOUDS AND REDUCED VISIBILITIES WILL CONTINUE TO AFFECT THE EASTERN UINTA BASIN OF NORTHEAST UTAH AND THE WHITE RIVER VALLEY OF NORTHWEST COLORADO TODAY. THEN LATE TONIGHT...SNOW SHOWERS WILL BECOME LIKELY OVER THE SOUTHERN MOUNTAINS AS A STORM SYSTEM MOVES INTO THE FOUR CORNERS AREA. .SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY) SNOW WILL SPREAD ACROSS THE HIGHER ELEVATIONS OF EASTERN UTAH AND WESTERN COLORADO SUNDAY...WITH SNOW SHOWERS PERSISTING IN THE MOUNTAINS OF WESTERN COLORADO THROUGH MONDAY. HEFFERNAN
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327016, 5327017, 5327018, 5327019, 5327020, 5327021, 5327022, 5327023, 5327024, 5327025, 5327026, 5327027, 5327028, 5327029, 5327030, 5327031, 5327032, 5327033, 5327034, 5327035, 5327036.